Carfentanil found in Kingston area, says KFL&A Public Health

According to community acquired data, local authorities strongly believe carfentanil is circulating in the Kingston, Frontenac, Lennox & Addington area.

Carfentanil is a synthetic opioid not intended for human use, that is similar to fentanyl, but is 100 times more lethal. Depending on the purity of the drug, carfentanil can be more toxic than fentanyl, and 100 times more toxic than morphine. This means carfentanil can claim a life in extremely small amounts.

The contamination of carfentanil and fentanyl in illicit street drugs like cocaine, heroin, percocets, and others, makes this the most dangerous time in the KFL&A area to be using drugs. Since you can’t see, taste, or smell fentanyl or carfentanil, KFL&A Public Health is urging people who use drugs to remain vigilant.

“Deaths due to drugs can be avoided,” says Associate Medical Officer of Health, Dr. Fareen Karachiwalla. “We urge those that may be using or experimenting with drugs to take steps to protect themselves and their friends and family.”

KFL&A Public Health is urging people to:

  • Not use drugs alone.
  • Not mix drugs together.
  • Carry a naloxone kit.
  • Use small amounts to test out the drug.
  • Know the signs and symptoms of an overdose.
  • Call 9-1-1 if you suspect an overdose.

In addition to promoting safety, KFL&A Public Health is committed to continue to address the opioid crisis in the KFL&A area with the help of the many community partners involved through, surveillance, working to address root factors of
addiction, community education, training and distribution of naloxone, and supporting partners in improving treatment for those struggling with mental health and addiction challenges.

Organizations and community groups interested in participating in naloxone distribution within the KFL&A area should contact KFL&A Public Health directly.

About opioid overdoses

A person at risk of an opioid overdose includes those who:

  • are taking prescription opioids,
  • are buying opioids from the street and don’t know how strong they are,
  • are buying street drugs that could be laced with opioids,
  • have overdosed on opioids before,
  • are mixing opioids with other downers like alcohol or benzos (e.g., Valium or Xanax),
  • have stopped using opioids for a while, which has lowered their tolerance,
  • have just been released from jail and hasn’t used opioids in a while, or
  • are using opioids by themselves.

Individuals at risk of experiencing an overdose should receive training in how to use naloxone, a drug that can reverse the effects of an overdose. After administration, naloxone allows time for the individual to be transported to a hospital to receive immediate medical treatment to save their life.

Signs and symptoms of an opioid overdose

Individuals having an overdose from pain medications, such as Fentanyl, will have one or more of the following signs or symptoms:

  • unresponsive or doesn’t wake up easily,
  • breathing is slow or not present,
  • nails and lips are blue,
  • the body is limp,
  • the person is choking or throwing up,
  • the person is making gurgling or snoring sounds, and
  • the skin is cold and clammy.

An overdose is a medical emergency. Anyone that suspects or witnesses an overdose should call 9-1-1, even if naloxone has been administered.

How to avoid the risk of an overdose

If an individual is using drugs, they can use them safely by:

  • avoiding using while alone,
  • avoiding use of more than one drug at a time,
  • not using drugs with alcohol,
  • using small amounts to test out the drug, and
  • carrying a naloxone kit.

More information about how to get naloxone and information on local treatment resources can be found at
www.kflaph.ca/naloxone.